Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 9, 2001
Question from Prince Rupert, British Columbia, Canada:
My seven year was diagnosed with type�1 diabetes about a year and a half ago. At the beginning, he had a honeymoon phase which lasted for a number of months. Now, for the last 10 days or more, he has been having a number of low blood sugars (2.5-3.4 mmol/L [45- 61 mg/dl]) during the night, in the early morning hours, after which he vomits. We have cut back our long-acting 5 units, yet he still seems to be low. Is it possible he is producing his own insulin? Our doctor even mentioned this possibility. He has also diarrhea with the vomiting, and we are in the midst of testing a stool culture and sensitivity. Any thoughts on that? All I was told, was to cut back on the long-acting insulin.
From your message, I can’t tell if your son is still making insulin. The issue is the hypoglycemia. You should prevent this and giving less insulin is a good answer. I don’t always know why, but I, too, see children where the insulin need seems to drop on occasions. Just follow the glucoses, that is the best message.